Overdose prompts Montreal public health to warn of opioid-laced cannabis circulating on the streets
Montreal public health authorities issued an alert on Thursday after an individual overdosed after smoking cannabis apparently laced with opioids.
"The person required several doses of naloxone and had to be hospitalized," a news release from the south central health and social services centre (CIUSSS) reads. "This event occurred after the individual smoked cannabis bought on the street in the form of a greenish-brown bud. The event is still under investigation at this time."
The CIUSSS fears that cannabis circulating on the street may be contaminated with opioids. Health authorities warn that those unknowingly exposed to opioids have a high risk of overdosing.
Montreal police (SPVM) confirmed that there is an investigation open, and officers are in the field where drug users are known to congregate, advising them to go to an SQDC to purchase cannabis.
"We're making people aware in the field," said SPVM spokesperson Jean-Pierre Brabant.
Those that smoke cannabis bought on the street should be aware of the following symptoms that present while overdosing: extreme drowsiness, snoring, myosis (pinpoint pupils), difficulty breathing and cyanosis (blue lips and nails.
"The symptoms are likely to cause cardiopulmonary arrest," said the CIUSSS.
Naloxone reverses overdose effects, and those that witness an overdose are urged to call 911 immediately.
Those wanting to obtain naloxone can do so at a local pharmacy or other organizations listed on the Quebec Institute of Public Health's directory.